Skip to main content

ADHD (Attention-Deficit Hyperactivity Disorder) is a neurodevelopmental disorder with symptoms like inattention, hyperactivity, impulsivity, and more. Ultimately, the symptoms someone experiences depends on what kind of ADHD they have and how severe their condition is. The symptoms of ADHD typically begin in childhood and can persist well into adulthood. However, symptoms can be managed with the right treatment. In most cases, treatment for ADHD involves specific medications. While these medications can help alleviate some symptoms of ADHD, they can also cause side effects that may negatively impact the individual using the prescription.

How ADHD Medications Work

There are two different types of medications that are prescribed to treat ADHD: stimulants and non-stimulants. Because of their proven success and quick results, stimulants are more commonly used in ADHD treatment. ADHD medications have the potential to ease hyperactivity and improve an individual’s sense of focus and attention.

The most commonly-used brand-name ADHD medications include Ritalin, Concerta, and Adderall. Even though side effects may vary based on several factors (the medication, the dosage, and the patient), there are some general ones to look out for when using ADHD medication. Someone who takes medication for ADHD may experience side effects like:

  • Abdominal pain
  • Headaches
  • Sleep problems
  • Fatigue
  • High blood pressure
  • Increased heart rate
  • Mood swings

These side effects can be uncomfortable, but are typically not serious and should go away after a person’s body gets used to the medication. If you or your child takes ADHD medication and experiences one of the side effects above, communicate with your/their doctor about it as soon as possible to determine whether or not to continue on with the medication.

ADHD Medications and Weight Loss

Two other possible side effects of ADHD medication include loss of appetite and weight loss. These side effects can impact anyone with the disorder, but are much more common in children who take stimulant medications. This is because stimulants tend to give children the feeling of being full. However, this doesn’t affect all children and may be able to be changed.

How a child’s appetite is affected by a medication may depend on its dosage or how often a child uses it. In these cases, a dosage or schedule change may be all that is needed to get a child’s weight back on track. Luckily, this side effect usually doesn’t have a long-term impact on growth and will typically only involve a temporary or mild loss of appetite.

Managing Weight While On ADHD Medication

There are also several ways to help your child manage their weight while taking ADHD medication. Eating nutritious, high-calorie, nutrient-dense food can help children keep their weight on track even when on medication. It’s also important to plan medication around mealtimes, so they are full when using it and can get used to taking it at scheduled times.

One thing to remember, even if your child is experiencing a loss of appetite, is to not force them to eat. This could end up having adverse effects. If they get hungry in between mealtimes, offer them snacks to keep them full throughout the day. In some cases, it may be necessary for your child’s doctor to adjust the medication. This may include taking breaks from using it, changing the dose, or switching to a new medication.

To learn more about ADHD medication and how it may affect a child’s weight, contact our team of mental health treatment specialists for additional information. Give us a call at 866-552-3758 or send us an email at contact@eliumhealth.com today.

Sources

https://www.verywellhealth.com/adhd-weight-loss-5215202

https://www.healthline.com/health/adhd/adderall-and-weight-loss

https://www.webmd.com/add-adhd/medication-weight#:~:text=Sometimes%20the%20medicines%20most%20often,weight%20or%20treat%20binge%20eating.